Diarrhea from vitamin C.
Vitamin C is often taken orally, i.e. as a swallow supplement. It is one of the most popular nutritional supplements and it is widely used. However, if the doses are too high, it can cause diarrhea. This is especially the case if excessive doses of the vitamin have been swallowed over a long period of time. How much vitamin C has to be taken before diarrhea occurs also depends on the situation and the health of the person affected.
Diarrhea can occur especially after ingesting very large amounts of the vitamin. So after consuming foods rich in vitamin C or taking tablets in the recommended amount, there is usually no need to worry. Only part of the swallowed vitamin C can be absorbed through the intestinal wall. This is especially the case when large quantities are fed in at once. The unabsorbed portion of the swallowed vitamin remains in the intestine. Vitamin C can have an osmotic effect there. So it draws water into the intestines. The larger amount of water in the intestines makes the stool more fluid, until it can eventually lead to diarrhea.
You might also be interested in this article: vitamin C
Other symptoms, such as stomach problems or nausea, may also occur. Vitamin C can be in the form of an acid and thus lead to a slight over-acidification of the stomach. The amount of vitamin C that can be taken without causing diarrhea seems to depend on the health of the person concerned.
Also read the article on the topic: Causes of diarrhea
The diagnosis of diarrhea caused by vitamin C results primarily from the connection between the intake and the symptoms. If vitamin C is responsible for the diarrhea, the diarrhea should start after taking high doses. If no more vitamin C is supplied, the symptoms should also subside. The amount of vitamin C ingested is also an important indicator, as diarrhea usually only occurs after taking very high doses.
Diagnosis can be made difficult because vitamin C is often taken to treat or prevent infectious diseases. If the person was already ill before taking vitamin C, it is often not clear whether the diarrhea was caused by taking vitamin C or the original illness. Diarrhea can arise for a variety of reasons. A doctor should be consulted, especially if the diarrhea persists.
Large amounts of vitamin C can not only trigger diarrhea. The strain on the gastrointestinal tract can also lead to stomach cramps or nausea. These symptoms can set in even before diarrhea starts. Like diarrhea, these symptoms are usually temporary. They subside as soon as the intake of excessive amounts of vitamin C is stopped.
Since vitamin C is often given as an acid, the stomach can be particularly sensitive. Vitamin C is soluble in water. It reaches the kidneys in the bloodstream and is excreted there in the urine. Part of the vitamin C is converted into oxaloacetate. Oxaloacetate is considered a component of kidney stones. Vitamin C is therefore suspected of promoting the formation of kidney stones. How great this risk really is has not yet been conclusively clarified. Above all, excessive doses of the vitamin over a longer period seem to play a role here.
Read more on the topic: Symptoms of diarrhea
Abdominal pain can also occur with an excessive intake of vitamin C. They usually appear shortly before or together with the diarrhea. As a result of the diarrhea, the excessive amount of vitamin C swallowed is usually excreted from the intestines. This should also ease the stomach ache.
Of course, this is not the case if vitamin C continues to be swallowed in large quantities despite abdominal pain and diarrhea. As a rule, abdominal pain occurs when taking vitamin C only at very high doses. They are mostly only temporary and harmless.
This article might also interest you: Abdominal pain and diarrhea
Treatment / therapy
If you take too much vitamin C, diarrhea is mainly caused by the high concentration of the vitamin in the intestine. Unabsorbed vitamin is excreted again and draws water with it. This causes the stool to liquefy. At the same time, the excess vitamin C is also excreted. Once eliminated, it cannot cause any further bowel problems. Normally, no further therapy is necessary. If possible, you should stop taking more vitamin C until the diarrhea has subsided. Otherwise the symptoms may worsen or there may be no improvement.
General measures for diarrhea are a light diet that does not irritate the intestines and plenty of fluids. Drinking enough to make up for the lost water is probably the most important home remedy. A doctor should be consulted, especially in the case of very severe diarrhea or diarrhea over a long period of time. This is especially the case if the diarrhea does not stop despite not taking further vitamin C.
Find out more about the topic: Home remedies for diarrhea
Duration / forecast
Diarrhea caused by vitamin C usually has a very good prognosis. The symptoms usually only last until the excess vitamin has been eliminated from the intestines. Of course, it is important not to continue swallowing excessive amounts of vitamin C. Otherwise the symptoms can recur or last for a longer period of time. Neither are dangerous long-term consequences or serious damage to health normally to be expected in a healthy adult.
Read more on the topic: Duration of diarrhea
Recommendations from the editorial team
- Vitamin D diarrhea
- Which diarrhea is contagious?
- Green diarrhea